Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

On Mevacor for long time. Having terrible pain in calf muscles. Side effect?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11733 Questions
I hhave been on Mevacor for the past 25 years and 40 mg for the past 8 years. Terrible pain in caaaalf muscles when walking during past 10 months. Should I stop taking mevacor altogether for a while to see if that medacation is the cause of that pain.?
Posted Sun, 3 Nov 2013 in Bones, Muscles and Joints
Answered by Dr. Rakhi Tayal 1 hour later
Brief Answer:
Less likely to be due to the medicine.

Detailed Answer:
Thanks for trusting us with your health concern.
Since you are taking Mevacor for past 25 years, it is less likely to cause a muscle pain or calf pain now.
In addition to the side effect of the medicine, other causes of such persistent pain also need to be considered like-
1.Experiencing pain in legs and calf specially on walking indicates a vascular problem most likely.The pain may be caused by claudication caused by peripheral arterial disease (PAD), narrowing of the arteries that carry blood to your leg muscles.
2.Peripheral neuropathy- This can occur from direct nerve irritation or from a medical illness like diabetes, thyroid imbalance, etc.Chronic illnesses like alcoholism, cancer, and vitamin deficiencies may also result in nerve pain that often affects both legs. There are some illnesses that cause leg weakness that may be associated with complaints of leg pain, like Guillain-Barré syndrome and multiple sclerosis.
3. Muscle pain: Muscle pain or myalgia is a common cause and may be due to overuse (mild trauma) or associated with the generalized aches and pain of an infection.
4. Muscle cramps: Muscles may cramp, causing significant pain. This may be due to a lack of stretching or an imbalance of electrolytes in the bloodstream. You need to get your serum sodium, potassium, calcium and magnesium levels checked.
All the above causes can be ruled out by your physician after some tests and examination.
You can stop the medicine for two weeks and if there is no improvement in the pain then do get yourself investigated to find out the cause.
Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor